Your Birth Control Might Increase Your Risk Of Depression

["homepage", "illustration", "birth control"]
refinery29.com

If you take any form of birth control, you absolutely want to read this.

Most women look at birth control as a necessary evil. Although some boast its menstrual regulation or its ability to control acne, many feel as if it gives them nausea, makes them gain weight, or messes with their mood regulation.

A recent Danish study, however, is indicating that this last point might be 100% accurate.

The research looked at over one million women and teenage girls in order to study the impacts of hormonal contraception on levels of depression. The scientists at University of Copenhagen pointed out that many past studies on this topic may have been flawed as women who have felt the effects of mood swings and/or depression while they are taking contraceptives often take themselves off the birth control, and thus are less likely to be included in any studies that could have determined this link.

This new study, which looked at over one million women ages 15 to 34, grouped the women into two categories - users and nonusers of hormonal contraceptives. Approximately 55% of women were considered "users", including those who had been on birth control in the last six months, in order to account for women who may have gotten off of it due to the emotional impacts it was causing. This research followed the participants for an average of six and a half years.

Women using the most popular form of birth control, the combination birth control pills that contain both estrogen and progestin, were 23% more likely to have been prescribed an antidepressant than nonusers. The progestin-only pill users, comparatively, were 34% more likely to be prescribed anti-depressants.

Other types of birth control had even higher risks. Users of progestin-only IUDs were 40% more likely to be prescribed anti-depressants, with users of vaginal rings having an increased rate of 60% and users of the patch having an increased rate of 100%.

These findings support the authors' theory that the hormone progesterone (and its synthetic version progestin) can play a role in the development of depression.

The risks were even higher for teens, who were 80% more likely to be prescribed an antidepressant if they were taking combined birth control pills, 120% more likely if they were taking the progestin-only pills, and 300% more likely when using non-oral hormonal products.

These statistics, however, should be looked at with a careful eye. Although the rates did increase for women who were taking contraceptives, overall only 12.5% of the women in the study were prescribed an antidepressant for the very first time during the study period.

There are some limitations to this study, as not all women who are diagnosed with depression are prescribed anti-depressants and not all women who are experiencing depression are even diagnosed.

That being said, this study still gets us a lot closer to understanding that there is a link between birth control and depression.

“Women who develop depression after starting on oral contraceptives should consider this use as a contributing factor,” says lead author and clinical professor Øjvind Lidegaard, MD.

This is especially important for teenage girls, he says, who seem to be most vulnerable to this association, and to the risk factors for depression overall. “Doctors should ensure that women, especially young women, are not already depressed or have a history of depression,” he says, “and they should inform women about this potential risk.”

Although we still have a long way to go when it comes to understanding the impacts of hormonal birth control, this is another reminder to all of us to be careful and prudent when taking any sort of medication.


SHARE this story with your friends and family to spread the word about this new study.